Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 24, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Aug 7, 2023, 2:16 PM EDT for Greene County, Washington County, Tennessee. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2023, 2:16 PM EDT (18:16 UTC)
- Expired
- Aug 7, 2023, 2:31 PM EDT
- In force
- 15 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Greene County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 2:30 PM EDT | TSTM WND DMG | 1 Nw Greeneville, TN | Multiple trees and powerlines down across the county. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 11:17 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
762
WFUS54 KMRX 071816
TORMRX
TNC059-179-071845-
/O.NEW.KMRX.TO.W.0024.230807T1816Z-230807T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
216 PM EDT Mon Aug 7 2023
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Southwestern Washington County in east Tennessee...
Northeastern Greene County in east Tennessee...
* Until 245 PM EDT.
* At 216 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Greeneville, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Tusculum around 225 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Limestone, Davy Crockett Birthplace and Chucky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3618 8288 3628 8287 3634 8258 3613 8258
TIME...MOT...LOC 1816Z 272DEG 23KT 3622 8283
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CED1 follow-up statement
248
WWUS54 KMRX 071831
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
231 PM EDT Mon Aug 7 2023
TNC059-179-071841-
/O.CAN.KMRX.TO.W.0024.000000T0000Z-230807T1845Z/
Washington TN-Greene TN-
231 PM EDT Mon Aug 7 2023
...THE TORNADO WARNING FOR SOUTHWESTERN WASHINGTON AND NORTHEASTERN
GREENE COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 700 PM EDT for east
Tennessee.
LAT...LON 3618 8288 3628 8287 3634 8258 3613 8258
TIME...MOT...LOC 1829Z 272DEG 23KT 3622 8271
$$
CEDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Aug 7, 1:31 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 7, 1:31 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Morristown TN 131 PM EDT Mon Aug 7 2023 ...New AVIATION... .UPDATE... Issued at 948 AM EDT Mon Aug 7 2023 Cumulus development is ongoing across central Kentucky which is increasing confidence that the ingredients needed to create a severe weather event are actually materializing this morning. Initiating is ongoing near the strengthening LLJ as the aggressive shortwave moves through. Mesoanalysis shows that all the severe parameters are impressive this morning and with clouds clearing out this morning the debris CU doesn't look like it's going to get in the way of increasing instability in the low levels of the atmosphere. All weather threats are possible today, including rotating supercells. Based on current radar trends and refreshed CAMs the timing of incoming storms has slowed down just a tad compared to previous forecast with storms looking to move onto the plateau around noon and quickly moving eastward, pushing east of the mountains before sunset. Main weather message for today is to keep an eye radar and the latest warnings, especially for the commute home from school or work as this is the peak time frame for severe storms. && .SHORT TERM... (Today and tonight) Issued at 252 AM EDT Mon Aug 7 2023 Key Messages: 1. Severe thunderstorms expected today. 2. Isolated to scattered weaker convection tonight ahead of a cold front that pushes through. Discussion: An unusual pattern for August is setting up for today. An unseasonably strong upper-level 300mb jet will set up across our area, and an anomalously intense 500 mb shortwave will move eastward across the Tennessee and Ohio River Valleys during the day. In response to the divergence associated with the strong upper level jet, the 850mb LLJ will intensify across the Tennessee Valley with speeds of around 40 kt expected. NAEFS forecast anomalies show the 850/700/500 mb winds all around the max compared to climatology for this time of year. Models continue to depict around 40 to 50 kts of effective bulk shear across the area, and there is little question that the wind profile will support supercell and multicell convective modes. How much instability will be available is still less certain, given that there is still potential of morning convection and convective debris cloudiness that may hinder destabilization. Most model solutions keep any morning activity to a minimum and focus on a convective line that surges through our area this afternoon. HREF mean SBCAPE values generally show 2000+ J/kg as the line moves in, but some other individual models such as the RAP and NAM show values approaching or exceeding 3000 J/kg. While there is still some uncertainty about the magnitude of the CAPE, current thinking is that there will be sufficient convective energy combined with the shear for a significant severe weather threat for today. CAMS have come into reasonable agreement, and generally show a line of strong to severe storms moving through our area between 15Z and 21Z. Damaging winds are expected to be the most widespread impact, but large hail will also be possible. There is also a low chance for tornadoes, and the HREF does show significant updraft helicity tracks across our are this afternoon. Localized flooding is also possible, although the storms will likely be moving fast enough to limit flooding potential outside of any areas that experience training. For tonight, a trailing cold front will be pushing through and we may see some additional scattered to isolated weak convection, but this should end from west to east as drier air begins to push in behind the front. && .LONG TERM... (Tuesday through Sunday) Issued at 252 AM EDT Mon Aug 7 2023 Key Messages: 1. Additional rounds of numerous to widespread showers and storms expected Wednesday into Thursday. Daily chances of showers and storms may persist into the weekend. 2. Temperatures will generally be near to slightly below normal through the extended. Discussion: Cooler air will advect into the region Tuesday in a post-frontal air mass as temperatures become slightly below normal across the region. A brief quasi-zonal synoptic setup aloft will also keep most locations dry, with the exception to this being maybe a few light upslope showers associated with any lingering wrap around moisture. As we head into Wednesday a shortwave trough is expected to begin progressing across central portions of the CONUS. H85 flow will shift to a southwesterly pattern in response. Increasing isentropic lift will bring a return of PoPs Wednesday into Thursday as the shortwave shifts eastward. Overall, long range guidance such as the Euro and GFS want to agree on the disturbance moving through the forecast area late Wednesday into mid-day Thursday. Most recent NAM run is a little bit slower with better shortwave forcing not becoming more apparent until Thursday afternoon. Timing will play an important role in available instability and associated severe weather chances. Additionally, coverage of showers ahead of the shortwave forcing also has the potential to limit instability Thursday if great enough. Ensemble guidance paints PWAT between 1.7 and 1.9 inches with 24hr accumulation generally between 1-2 inches for portions of the area. Some flooding concerns may also develop but will depend on the presence of a surface boundary and potential for training convection along with aforementioned instability. Given the uncertainty combined with the severe weather threat this afternoon will utilize low probability in the HWO for now. Daily chances of showers and storms look to continue into the weekend, though details remain uncertain at this time. General trends suggest a more diurnal pattern is possible but will also depend on where a frontal boundary sets up and potential for any small impulses through the mean flow. Temperatures will remain slightly below to near normal through the extended. && .AVIATION... (18Z TAFS) Issued at 127 PM EDT Mon Aug 7 2023 Severe thunderstorms are expected for the first several hours of this TAF cycle. All types of weather can be expected with strong winds, hail, and isolated tornadoes. Should return to VFR conditions fairly quickly once storms clear out. With all this rain expect fog early in the morning but certainty is still low until we see how much rain occurs. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 87 69 88 / 30 20 20 60 Knoxville McGhee Tyson Airport, TN 68 84 66 87 / 30 10 10 30 Oak Ridge, TN 67 83 65 86 / 20 10 10 40 Tri Cities Airport, TN 65 79 61 83 / 50 10 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... AVIATION...
Hazardous weather outlook, Aug 7, 11:46 AM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 1146 AM EDT Mon Aug 7 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-081600- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 1146 AM EDT Mon Aug 7 2023 /1046 AM CDT Mon Aug 7 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected today, and some of these storms will likely become strong to severe. Primary risks will be damaging winds and large hail. There is also a threat of torrential downpours capable of producing localized flooding, and an tornadoes will be possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today.
In the hours before
Local storm report, Aug 7, 1:48 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
148 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Tstm Wnd Dmg Pikeville 35.61N 85.20W
08/07/2023 Bledsoe TN 911 Call Center
Numerous trees and power lines down
countywide.
&&Special weather statement, Aug 7, 1:48 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
148 PM EDT Mon Aug 7 2023
VAZ001-002-005-071830-
Scott VA-Wise VA-Lee VA-
148 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern Lee,
central Scott and Wise Counties and the City of Norton through 230 PM
EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holmes Mill, or 12 miles northeast of Jonesville, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia,
Dungannon, St. Charles, Duffield and Clinchport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM EDT for southwestern
Virginia.
&&
LAT...LON 3703 8248 3699 8240 3666 8244 3671 8331
3674 8314 3678 8313 3685 8307 3685 8301
3689 8288 3693 8286 3698 8287 3705 8272
3709 8272 3710 8252
TIME...MOT...LOC 1747Z 274DEG 32KT 3684 8300
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJMLocal storm report, Aug 7, 1:50 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
150 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Tstm Wnd Dmg 2 WSW Luttrell 36.20N 83.77W
08/07/2023 Union TN 911 Call Center
A few trees down.
&&Local storm report, Aug 7, 2:04 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
204 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Tstm Wnd Dmg Dayton 35.50N 85.01W
08/07/2023 Rhea TN Public
Large tree down.
&&Local storm report, Aug 7, 2:10 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
210 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Tstm Wnd Dmg 3 E South Pittsburg 35.01N 85.66W
08/07/2023 Marion TN Emergency Mngr
Multiple trees down in New Hope.
&&Local storm report, Aug 7, 2:16 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
216 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Tstm Wnd Dmg Oakdale 35.99N 84.56W
08/07/2023 Morgan TN 911 Call Center
Numerous trees and power lines down across
the southern portion of the county.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:21 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 54 min |
| Aug 7, 12:11 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Morgan, Scott, Union | 64 min |
| Aug 7, 12:42 PM EDT | Special Weather Statement | MRX | Roane | 33 min |
| Aug 7, 12:42 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hamblen, Jefferson, Knox and 1 more | 63 min |
| Aug 7, 1:08 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, McMinn, Meigs, Rhea, Roane and 1 more | 52 min |
| Aug 7, 1:11 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Knox, Union | 49 min |
| Aug 7, 1:20 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 40 min |
| Aug 7, 1:22 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 53 min |
| Aug 7, 1:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Rhea, Roane and 1 more | 55 min |
| Aug 7, 1:36 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 39 min |
| Aug 7, 1:41 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Jefferson, Knox and 2 more | 64 min |
| Aug 7, 1:49 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Loudon, McMinn, Meigs and 4 more | 41 min |
| Aug 7, 2:00 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion | 45 min |
| Aug 7, 2:02 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 4 more | 58 min |
| Aug 7, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Hawkins, Sullivan, Unicoi and 1 more | 66 min |
| Aug 7, 2:13 PM EDT | Flash Flood Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 4 hr |
| Aug 7, 2:20 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Loudon, McMinn, Monroe, Polk and 1 more | 25 min |
| Aug 7, 2:24 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 51 min |
| Aug 7, 2:25 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Jefferson, Knox, Loudon, Roane and 1 more | 2 hr |
| Aug 7, 2:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Union | 32 min |
| Aug 7, 2:39 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Grainger, Greene, Hamblen, Jefferson and 3 more | 45 min |
| Aug 7, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Polk, Sevier | 33 min |
| Aug 7, 2:47 PM EDT | Areal Flood Advisory | MRX | Carter, Cocke, Greene, Hamblen, Hawkins, Unicoi and 1 more | 3 hr |
| Aug 7, 2:51 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Polk | 114 min |
| Aug 7, 3:04 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Hamblen, Unicoi, Washington | 41 min |
| Aug 7, 3:06 PM EDT | Flash Flood Warning | MRX | Cocke, Greene, Hamblen | 2 hr |
| Aug 7, 3:09 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 36 min |
| Aug 7, 6:16 PM EDT | Special Weather Statement | MRX | Campbell | 44 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.